Hail, Franklin
- When
- May 18, 4:12 PM CST
- Where
- Franklin County, 1 mi W of West City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -88.948
The hail was mostly the size of dimes, with a few quarter-size hailstones mixed in.
An isolated severe storm popped up during the warmth of the afternoon. The storm occurred in the moist and unstable air mass to the south of a stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe storm popped up during the warmth of the afternoon. The storm occurred in the moist and unstable air mass to the south of a stationary front. The front extended from northwest Indiana across central Illinois to central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 2:10 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Thu May 18 2017 .SHORT TERM...(Tonight through Saturday night) Issued at 310 PM CDT Thu May 18 2017 Well, apparently the mid-level warm air is still effectively capping convection this afternoon. We have had a few lightning strikes, but nothing of any significant intensity has been able to sustain itself for long. LAPS indicates that 2500-3000 J/kg of CAPE is available over much of the region, so if deep convection can develop, we could see a few strong cores. Shear still looks too meager to expect much storm organization. Whatever happens late this afternoon should dissipate with or shortly after sunset this evening, and much of the night should be dry. Some of the latest CAM data indicates that an MCS may push eastward into the area overnight, but the timing on this varies considerably. Did increase PoPs from the west around 09Z, and then spread good chances eastward across the area through the morning. Everything should lift back north in the afternoon, leaving much of the region dry heading into Friday evening. Similar to late tonight, there is a signal for another MCS to move eastward into our region late Friday night into Saturday. This is when the upper-level system begins to lift north out the Plains, and the larger-scale models really push plentiful QPF into our region. Given the time of day and weaker wind fields over our region, figure that any such system will be weakening as it arrives. However, with PWs over 1.5" and climbing up near 2" later Saturday, heavy rainfall and flash flooding will be a concern. There is far too much uncertainty in this convectively- driven situation to consider a Flash Flood Watch at this time, but the potential will have to be monitored closely over the next 24 hours. As the storm system lifts north northeast into the Upper Midwest, the trailing cold front will eventually push into our region Saturday night. This should provide a decent focus for more widespread convection and of course more heavy rain concerns. Storm total QPF is currently 1-2" throughout the area tonight through Sunday. Of course, some more isolated areas are likely to see much more rain, but it is just too soon to determine where. .LONG TERM...(Sunday through Thursday) Issued at 310 PM CDT Thu May 18 2017 By Sunday, we will be dealing with departing precipitation through the morning hours mainly, as a cold front continues shifting eastward. Best chances for lingering precipitation will be across our eastern counties, as models are in good agreement on timing right now. A dry Sunday afternoon looks fairly reasonable at this point for most locations except for maybe the far far southeastern sections. Much cooler air will be filtering in behind this cold front so highs on Sunday should only reach into the 70s. Dry weather will continue Sunday night into Monday as sfc high pressure settles over the region. Highs will remain in the mid/upper 70s on Monday. Timing of our next front seems to handled fairly well by the latest guidance, at least initially. Another frontal boundary will be impacting our area late Monday night into Tuesday with another round of scattered showers and storms possible. Some wrap around showers will be likely on Tuesday night into Wednesday with the passage of the upper system, though timing of the upper system is still in question at this time...so there will be a dry period in there. Another cool blast will arrive on Wednesday with that upper system and temperatures on Wednesday may not get out of the 60s for highs in many locations. We should see some warmer and drier weather on Thursday as the upper trough shifts eastward. Low temperatures during the extended forecast period look to be in the 50s. A few locales could dip down close to the upper 40s at some point early next week, especially north, according to some of the latest data. && .AVIATION... Issued at 1239 PM CDT Thu May 18 2017 Scattered TS are expected to develop initially over southeast Missouri early this afternoon and then spread northeast through southern Illinois and into the EVV Tri State by late afternoon. KCGI is the most likely terminal to take a direct hit, but all sites will at least have a VCTS for a few hours this afternoon. There should be a lull for much of tonight, but there is some potential for a convective system to move into southeast Missouri and southern Illinois late tonight into Friday morning. This would most likely impact KCGI, but confidence is not great at this time. A periodic MVFR ceiling will also be possible late tonight into Friday morning over the entire area. Gusty southwest winds currently across the area should weaken through the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...CW AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 336 PM CDT Thu May 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 336 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible late this afternoon and early this evening, mainly across southeast Missouri, southern Illinois and southwest Indiana. After midnight, more storms may try to spread back east into southern Illinois and southeast Missouri. A few strong storms will be possible, but locally heavy rainfall and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of thunderstorms with locally heavy rainfall are expected Friday through Sunday. A few strong storms will be possible throughout the period, but the greater concern will be heavy rainfall and possibly flash flooding. The flash flooding threat will build with each round of storms, however, there is too much uncertainty at this time to highlight a specific area for the greatest threat. A chance of thunderstorms is forecast across the entire area Tuesday. Lightning and locally heavy rainfall will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 8 NW POPLAR BLUFF 36.85N 90.51W
05/18/2017 BUTLER MO PUBLIC
5.50 INCHES OF RAIN OVERNIGHT RESULTED IN COUNTY HWY 523
TO THE EAST OF HWY 67 BEING WASHED OUT IN A SMALL
SECTION. TIME OF REPORT IS ESTIMATED.
&&
SPThe Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
The hail was mostly the size of dimes, with a few quarter-size hailstones mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691999.